MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number FC-5-15-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium prime coil was returned for analysis.The axium prime pusher was returned broken into 6 segments (5 proximal hypotube segments; 1 distal segment).The axium prime pusher hypotube segment length were measured to be ~3.2cm (segment 1), 3.6cm (segment 2), 2.2cm (segment 3), 0.6cm (segment 4), and 1.7cm (segment 5).The axium prime pusher distal segment (segment 6) was measured to be ~175.6cm.When compared to the pusher sub-assembly product drawing it does not appear all segments of the axium prime pusher were returned (specification: 188.0cm ± 1.5).Approximately 1.0-2.5cm of the axium prime pusher appears to be missing and not returned.The axium prime hypotube segment ¿1¿ was found to be the actuator interface (ai) which had detached from within the coupler tube, with the release wire broken off.One end of the axium prime hypotube segments ¿2, 3 and 4¿ were found to have detached and the other end was found broken.Both ends of the axium prime pusher hypotube segment ¿4¿ were found broken.The axium prime pusher distal segment ¿6¿ proximal end was found broken with the release wire extending from the broken end for ~63.0cm.No bends or kinks were found with the axium prime pusher distal segment ¿6¿.The release wire coin was not found at the lumen stop and the implant coil was not found still attached to the pusher.The implant coil was not returned.The pusher shield coil was found to be in good condition.The shield coil was removed, the inner diameter of the retainer ring was found to be visually acceptable.The retainer ring inner diameter (id) was measured to be 0.0049¿ which is not within specification (specification:.00455" ±.00010).The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop id was measured to be 0.0030¿ which is within specification (specification: 0.00220-0.0029¿).During analysis, the release wire was pulled out for evaluation of the coin.The coin was found to be visually acceptable.The coin width was measured at 3 locations and was found to be within specifications.The coin width was measured @ 0.063mm to be 0.076mm, @ 0.127mm to be 0.089mm, and @ 0.275mm to be 0.089mm (specifications: @ 0.063mm: 0.063mm-0.089mm; @ 0.127mm: 0.075mm-0.105mm; @ 0.275mm: 0.086mm-0.108mm).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿non-detachment, detached w/ hypotube¿ was confirmed; however, the cause could not be determined.The instant detacher used in the event was not returned; therefore, any contributing factors could not be assessed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil could not be detached with the instant detacher but was detached with the hypotube.The patient was undergoing treatment for an unruptured, amorphous aneurysm located in the right superior cerebellar artery.The max diameter was 6.7 mm.The neck diameter was 2.3 mm.The patient¿s blood flow was normal, and vessel tortuosity was minimal.It was reported that the coil was introduced and formed in the aneurysm with no issue.Upon detachment, the detacher was slid over the back of the pusher wire and the trigger was pulled per the instructions for use (ifu).The physician noticed minimal movement of the proximal pusher post detachment.When they pulled back on the coil, the coil was not detached.The physician then attempted the hypotube break method but was unable to pull back on the release wire and experienced high level of friction/resistance.After several attempts to do the hypotube break method, they were able to pull back on the release wire and the coil detached and was implanted.They physician had attempted to use the instant detacher (id) twice, and only one id was used.The manual method was attempted to 3-4 times.The patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11468219
Report Number2029214-2021-00288
Device Sequence Number3413337
Product Code KRD
UDI-Device Identifier00847536022959
UDI-Public00847536022959
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/26/2021
Device Model NumberFC-5-15-3D
Device Catalogue NumberFC-5-15-3D
Device Lot NumberA619766
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2021
Initial Report FDA Received Date03/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR